Affordable Access

Toxicology in the Old Testament. Did the High Priest Alcimus die of acute aconitine poisoning?

Authors
Type
Published Article
Journal
Adverse drug reactions and toxicological reviews
Publication Date
Volume
21
Issue
3
Pages
151–156
Identifiers
PMID: 12298423
Source
Medline
License
Unknown

Abstract

The Bible contains several interesting contributions to the history of neurology, as is the case of the High Priest Alkimos, who died suddenly in 159 BC. He was regarded as a stereotypical stroke victim for a long time. The reports on his death in the Septauginta and the later 'Jewish Antiquities' of Flavius Josephus present some typical symptoms of stroke (collapse, loss of speech and death within a short time), but they also describe severe pains, which are very unusual among patients with stroke. Similar symptoms can be found in the case of the Roman emperor Claudius, who was poisoned by his spouse Agrippina. It was thought that she used aconitine, an ingredient of the monkshood plant (Aconitum napellus L.), which imitates an apoplectic insult, but also causes vehement pains. It was therefore possible that something similar had happened to Alkimos, as aconitine was a common poison in ancient times and the surroundings of his death may confirm the suspicion. Reigning during a time of great upheaval, Alkimos was able to maintain his high office chiefly because of the help of the Seleucides. He has just begun construction work on the temple of Jerusalem, an order, which was regarded as a sacrilege by his foes. This impression was enhanced by his subsequent illness which could be considered as a divine punishment.

Statistics

Seen <100 times